Lately, more and more babies are prescribed pharmaceuticals like Prilosec for their reflux symptoms. In Naturopathic Medicine, when we see chronic reflux in a child we think food intolerance. The most common food offender is cow’s milk. I find when mother’s stop eating dairy their breast fed babies reflux goes away or lessens; as well as, when the mother changes their babies formula to a non dairy brand.
A scientific study published in the the journal Gut Liver in 2011 showed that when cow’s milk was removed from the diet of children after 4 weeks the symptoms of reflux resolved completely (1).
Pharmaceuticals, like Prilosec, are among a class of drugs called proton pump inhibitors, and their purpose is to block our stomach’s ability to secrete acid. Use of proton pump inhibitors in adults have shown to increase our risk of osteoporosis, Clostridium difficile infection, and also cause magnesium deficiency (2). Imagine what you are doing to your baby when you are putting them on these medications at such a young age.
For magnesium deficiency alone, the list of consequences are long. Magnesium plays a role in more than 300 enzymatic reactions and is involved in energy metabolism, cellular metabolism, utilization of glucose, synthesis of protein and fatty acids, muscle contractions, all hormonal reactions, neurotransmitter production, and intracellular balance of sodium, potassium and calcium (3). Magnesium deficiencies can result in hypokalemia (low potassium), alkalosis, hypertension, congestive heart failure, arrhythmia, myocardial infarction, angina pectoris, clotting, atherosclerosis, type 2 diabetes, preeclampsia and other electrolyte deficiencies (4).
Whether you are a mother with a child or an adult, realize that making the decision to go on proton pump inhibitors has it’s complications and there are alternatives to having to take these medications.
(1) Farahmand F, et al. Cow’s Milk Allergy among Children with Gastroesophageal Reflux Disease. Gut Liver. 2011 Sep;5(3):298-301.
(2) Janarthanan S, et al. A meta-analysis of 16 observational studies on proton pump inhibitor use and risk of Clostridium difficile associated diarrhea. ACG 2010; Abstract 378.
(3) Dacey M. Hypomagnesemic disorders. Crit Care Clin. 2001;17:155-173.
(4) Gums J. Magnesium in cardiovascular and other disorders. Am J Health-Syst Pharm 2004;61:1569—76.